Lichenoid drug reaction is a common adverse reaction in patients taking immune-modulatory agents such as antiprogramed cell death (PD-1) and cytotoxic T lymphocyte antigen–4 agents. The authors describe the clinical and histologic features of lichenoid drug reaction in 20 biopsies from 15 patients on anti–PD-1 agents and 9 biopsies from 7 patients on anti–PD-1 plus ipilimumab therapy. Clinically, all except 2 patients presented with discrete, violaceous exanthematous papules to plaques. The lichenoid inflammation in the majority (18 of 29 biopsies) was florid although histology was quite heterogeneous. Nevertheless, there was frequent involvement of the superficial follicular epithelium and acrosyringium, and also a propensity to blister that occurred in approximately 20% of the biopsies. Occasional patients had disease closely resembling lichen planus, although all of these biopsies had some atypical features for lichen planus such as parakeratosis. Dermal eosinophils were common particularly in those with mild inflammation. The lichenoid reaction was responsive to topical steroid or oral systemic treatment in general, and the anti–PD-1 agent had to be ceased in only one patient.
*Tissue Pathology and Diagnostic Oncology, Westmead Hospital, Sydney, Australia;
†Department of Dermatology, Westmead Hospital, Sydney, Australia; and
‡Sydney Medical School, University of Sydney, Sydney, Australia.
Reprints: Shaun Chou, MBBS, Tissue Pathology and Diagnostic Oncology, ICPMR, Westmead Hospital, Corner of Darcy and Hawkesbury Roads, Westmead, NSW 2145, Australia (e-mail: email@example.com).
The authors declare no conflicts of interest.